Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 97, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 25, 2017, 12:37 PM CDT for Lawrence County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2017, 12:37 PM CDT (17:37 UTC)
- Expired
- Jul 25, 2017, 3:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Lawrence County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 71 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 87 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689
WGUS54 KJAN 251737
FFWJAN
MSC077-252030-
/O.NEW.KJAN.FF.W.0097.170725T1737Z-170725T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1237 PM CDT TUE JUL 25 2017
...FLASH FLOOD EMERGENCY FOR NORTHERN LAWRENCE COUNTY...
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Lawrence County in south central Mississippi...
* Until 330 PM CDT
* At 1232 PM CDT, emergency management reported heavy rain across
the warned area is resulted in widespead flooding across Northern
Lawrence County, especially near the New Hebron area. Three to
five inches of rain have fallen, and flash flooding is already
occurring.
This is a FLASH FLOOD EMERGENCY for Northern Lawrence County.
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND
NOW!
* Some locations that will experience flooding include...
Monticello, Oma, Sontag, Arm, Wanilla, New Hebron and Silver Creek.
Additional rainfall amounts on the order of two to four inches are
possible in the warned area over the next hour or two.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3151 9024 3172 9024 3172 9023 3173 9019
3175 9016 3175 9015 3176 9013 3175 9009
3176 8997 3152 8998 3152 8996 3150 8996
$$
191 follow-up statement
593
WGUS74 KJAN 251853
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
153 PM CDT TUE JUL 25 2017
MSC077-252030-
/O.CON.KJAN.FF.W.0097.000000T0000Z-170725T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence MS-
153 PM CDT TUE JUL 25 2017
...THIS IS A FLASH FLOOD EMERGENCY FOR NEW HEBRON, SILVER
CREEK, MONTICELLO AND ALL OF NORTHERN LAWRENCE COUNTY...
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NORTHERN LAWRENCE COUNTY...
At 150 PM CDT, emergency management reported widespread flash
flooding across northern Lawrence County. Radar indicates 6 to 11
inches of rain have fallen over the past 36 hours. Flash flooding is
already occurring.
This is a FLASH FLOOD EMERGENCY for northern Lawrence County. This
is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
Some locations that will experience flooding include...
Monticello, Oma, Sontag, Arm, Wanilla, New Hebron and Silver Creek.
Additional rainfall amounts of two to four inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Turn around, don't drown!
&&
LAT...LON 3151 9024 3172 9024 3172 9023 3173 9019
3175 9016 3175 9015 3176 9013 3175 9009
3176 8997 3152 8998 3152 8996 3150 8996
$$
DLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 12:19 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 25, 12:19 PM CDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1219 PM CDT Tue Jul 25 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Due to varying ceilings and ongoing convection across the area, a mix of flight categories ranging from VFR to IFR are currently being observed at TAF sites across the area this afternoon. This trend will continue through the remainder of the afternoon, and perhaps into this evening as convection could linger, especially across Southeast Mississippi at KHBG. Overnight, most locales will improve to VFR categories, but some developing low stratus and/or patchy fog toward day break Wednesday, could reduce some sites to MVFR/IFR categories. These will again improve throughout the Wednesday morning hours. Frequent lightning and torrential rainfall is expected with storms across the area today, especially along and south of the Interstate 20 corridor. /19/ && .DISCUSSION... Somewhat of the same scenario as observed yesterday, continues across the southern half of the forecast area this morning, although to a slightly lesser extent. A weak upper level trough layed out over the Lower Mississippi River Valley, coupled with a general west northwest flow along a theta-e axis through the trough, continues to be responsible for an axis of moderate to heavy rain across mainly South Central and Southeast Mississippi. Fortunately, this isn't to the extent to what it was on Monday. However, this is happening over the same locations where it happened on Monday. Thus, further promoting the threat for flash flooding over these same areas. This scenario will ease through the remainder of this morning and into this afternoon South Central and Southeast Mississippi. However, showers and storms will eventually develop across the remainder of the forecast area during the afternoon hours. Given the rich moisture content of our airmass, noted by the 2.19 inch precipitable H2O value on today's KJAN 12Z RAOB, any of today's convection will be capable of producing some torrential downpours, perhaps resulting in some localized flash flooding, especially along and south of the Interstate 20 corridor. Due to convection and clouds, highs this afternoon will be lower across central and southern portions of the CWA, when compared to northern portions of the area. Therefore, highs will range from the lower 90s to middle 80s. Despite the slighty cooler temperatures, muggy conditions will continue as dew points sit in the middle 70s. I'll adjust POPs across the area to better fit ongoing trends. Otherwise, no further changes will be made to the forecast on this update. /19/ Prior discussion below: Today through tonight: The upper level low feature that helped to bring central and especially southern portions of the region locally heavy rain and thunderstorms yesterday has evolved into more of a weak upper level trough laying across the southeast third of the forecast area and up into central AL. Low level flow (specifically at H850) continues to promote decent thetaE advection into the trough axis along and south of I-20 this morning, although flow is lighter than was the case yesterday and thus less prone to organize training bands of thunderstorms. Expect this low level flow to veer around a bit more to the northwest as we go through the afternoon and the associated warmth and moisture advection this will promote should instigate more showers and storms (particularly over central and southern areas of MS). Many locations across S-C and southeastern MS yesterday received multiple inches of rainfall from training thunderstorm activity, which instigated scattered reports of flooding. Debated issuing a flash flood watch in these same areas today since locally heavy rain is again possible. However, we decided against it since ingredients for concentrated prolonged torrential downpours is not as good and available hires model guidance is all over the place with convective evolution given lighter flow regime. The end result is not enough confidence to go with a flash flood watch, despite the very saturated ground. Instead, we will cover the risk a more limited risk of flooding in the HWO and graphics across a good chunk of central and southern MS. Maximum temperatures across these latter areas will be kept in check of 90 degrees due to clouds and precip, but elsewhere highs will at least make a run at 90 degrees (and possible up towards the mid 90s along the NW outskirts of the CWA in Ashley County AR. In the aforementioned area heat index values may manage to peak near 105 degrees but all locations should remain shy of making a heat advisory necessary at this point. Tonight, expect isolated to scattered evening showers and storms to diminish mainly before midnight. However, there are still some lingering signals that the nearly departing regime of low level thetaE advection may still kick up some isolated storms late in the night in far east/southeast portions of the CWA. At this time we are not anticipating any hazardous weather impact from this late night activity. Otherwise, expect warm and muggy conditions with lows ranging from the low to mid 70s. /BB/ Wednesday through early next week... A warming trend will commence by midweek, resulting in a return to hazardous conditions due to the increasing heat stress. Relief from the heat will come by the way of a rare late July cold front that will push the region late in the week and into the early parts of the weekend. By Wednesday, a drier airmass will be in place over the region as the broad upper level ridge centered over the Western Plains nudges into our region. Any diurnal convective activity on Wednesday or Thursday will be limited to the far eastern counties of Mississippi. 850 temps will approach 20 degrees by Wednesday and increase by another degree by Thursday, anomalously high values, even for this time of year. Expect highs to to range from the 93-96 degree range on Wednesday and a degree or two warmer on Thursday with the warmers temps occuring in the Delta. Dewpoints could mix down to the upper 60's during the hours of peak heating on Wednesday in the warmest areas resulting in max heat index values between 100-105 degrees. There is greater confidence in heat indices surpassing the 105 degree mark for a good portion of the ArkLaMiss on Thursday as there will be more moisture present throughout the day in the lower levels. This will likely prompt the issuance of heat advisories in the near future. An upper level closed low will move from west to east along the top of the upper ridge through the week, dragging an associated surface front through the Plains and eventually approaching our region by Friday. Even though models have come into better agreement on the timing of the front, some temporal ambiguity still exists. With a faster solution resulting in cooler temperatures on Friday due to storms and rain associated with the front beginning to move through our region. A slower solution could result in another day of oppressive temperatures and even warmer heat index values due to moisture pooling ahead of the front. Frontal timing will also play a great deal in the coverage and severity of storms along and ahead of it. However, at this point, widespread severe weather seems unlikely due to marginal instability and insufficient flow. Chances of rain and storms will linger at least through Saturday evening as the front continues to push slowly southward through the region. A cooler pattern will prevail late in the weekend through early next week as cooler, drier air filters into the region behind the front. Models are in good agreement of NW flow aloft pattern prevailing early next week. This should result in continued below average temperatures for the last few days of July and into the first few days of August. && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 73 95 73 / 52 19 11 6 Meridian 87 73 93 74 / 55 24 20 14 Vicksburg 89 73 95 72 / 49 16 4 3 Hattiesburg 83 73 93 73 / 90 24 27 14 Natchez 88 72 94 72 / 58 12 7 3 Greenville 92 74 96 74 / 34 17 5 2 Greenwood 90 74 95 74 / 37 19 7 3 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 19
Hazardous weather outlook, Jul 25, 4:29 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 429 AM CDT Tue Jul 25 2017 ARZ074-075-LAZ007>009-015-016-023-024-026-MSZ018-019-025>046- 260930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Concordia-Bolivar-Sunflower- Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Noxubee- Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- 429 AM CDT Tue Jul 25 2017 This hazardous weather outlook is for extreme southeastern Arkansas, north central Mississippi and portions of northeast Louisiana. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat stress concerns will trend upwards again Wednesday through Friday, especially along and west of the Interstate 55 corridor. Heat advisories may eventually be needed, particularly in portions of the Arklamiss Delta. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ025-MSZ047>066-072>074-260930- Tensas-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 429 AM CDT Tue Jul 25 2017 This hazardous weather outlook is for southern Mississippi and portions of northeast Louisiana and central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Through this Afternoon Showers and storms producing torrential rainfall are expected to form Tuesday morning and persist through the afternoon. Locally higher rainfall amounts in a short period of time can lead to flash flooding, especially in areas that saw heavy rain on Monday. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat stress concerns will trend upwards again Wednesday through Friday, especially along and west of the Interstate 55 corridor. Heat advisories may eventually be needed, particularly in portions of the Arklamiss Delta. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 50 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jul 25, 11:23 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1123 AM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD NEW HEBRON 31.73N 89.99W
07/25/2017 LAWRENCE MS EMERGENCY MNGR
FLASH FLOODING OCCURRING DUE TO WATER ON
CHERRY STREET EXTENSION & FERGUSON MILL
ROAD.
&&
DCLocal storm report, Jul 25, 12:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM FLASH FLOOD 3 NNW BROOKHAVEN 31.62N 90.47W
07/25/2017 LINCOLN MS EMERGENCY MNGR
3 FAMILIES NEEDED TO BE RESCUED FROM THEIR
HOME; WATER WAS WAIST DEEP.
&&Local storm report, Jul 25, 12:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD NEW HEBRON 31.73N 89.98W
07/25/2017 LAWRENCE MS EMERGENCY MNGR
NUMEROUS ROADS IN DOWNTOWN NEW HEBRON
FLOODED; INCLUDING HWY 43 (NORTH AND SOUTH)
AND HWY 42.
&&Local storm report, Jul 25, 12:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1220 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD NEW HEBRON 31.73N 89.98W
07/25/2017 LAWRENCE MS EMERGENCY MNGR
WATER ENTERING HOMES AROUND CHERRY AVE/HWY
43.
&&Local storm report, Jul 25, 12:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1223 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 2 ESE NEW HEBRON 31.72N 89.95W
07/25/2017 JEFFERSON DAVIS MS PUBLIC
TREE DOWN ON RODEO RD; 20-30 MPH WIND GUSTS
AND SATURATED GROUND.
&&Local storm report, Jul 25, 12:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1232 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 4 S NEW HEBRON 31.67N 89.99W
07/25/2017 LAWRENCE MS DEPT OF HIGHWAYS
MDOT CLOSED MS 43 BETWEEN SILVER CREEK AND
MS 478 DUE TO FLOODING.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:34 PM CDT | Special Weather Statement | JAN | Lowndes | 26 min |
| Jul 25, 7:12 AM CDT | Flash Flood Warning | JAN | Copiah, Lincoln | 3 hr |
| Jul 25, 10:16 AM CDT | Areal Flood Warning | JAN | Lincoln | 3 hr |
| Jul 25, 10:49 AM CDT | Flash Flood Warning | JAN | Covington, Jefferson Davis, Lawrence, Simpson | 3 hr |
| Jul 25, 10:52 AM CDT | Flash Flood Warning | JAN | Franklin, Lincoln | 3 hr |
| Jul 25, 1:11 PM CDT | Areal Flood Warning | JAN | Franklin, Lincoln | 12 hr |
| Jul 25, 1:18 PM CDT | Flash Flood Warning | JAN | Jefferson Davis, Lawrence | 3 hr |
| Jul 25, 1:23 PM CDT | Special Weather Statement | JAN | Humphreys | 52 min |
| Jul 25, 1:44 PM CDT | Flash Flood Warning | JAN | Copiah, Jefferson Davis, Simpson | 2 hr |
| Jul 25, 2:18 PM CDT | Special Weather Statement | JAN | Sharkey | 27 min |
| Jul 25, 2:32 PM CDT | Special Weather Statement | JAN | Yazoo | 28 min |
| Jul 25, 2:52 PM CDT | Special Weather Statement | JAN | Warren | 23 min |
| Jul 25, 3:04 PM CDT | Special Weather Statement | JAN | Yazoo | 26 min |
| Jul 25, 3:15 PM CDT | Special Weather Statement | JAN | Carroll | 30 min |
| Jul 25, 3:25 PM CDT | Areal Flood Warning | JAN | Copiah, Jefferson Davis, Lawrence, Simpson | 12 hr |
| Jul 25, 4:02 PM CDT | Special Weather Statement | JAN | Madison | 28 min |
| Jul 25, 4:27 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 48 min |
| Jul 25, 4:31 PM CDT | Special Weather Statement | JAN | Neshoba | 29 min |
| Jul 25, 4:34 PM CDT | Special Weather Statement | JAN | Claiborne | 26 min |
| Jul 25, 4:52 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 37 min |
| Jul 25, 5:08 PM CDT | Special Weather Statement | JAN | Bolivar | 37 min |
| Jul 25, 5:31 PM CDT | Special Weather Statement | JAN | Jefferson | 29 min |
| Jul 25, 6:02 PM CDT | Special Weather Statement | JAN | Washington | 28 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.